Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 66, NWS Raleigh, NC

August 28, 2008Franklin County, Nash County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 28, 2008, 3:37 AM EDT for Franklin County, Nash County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 3:37 AM EDT (07:37 UTC)
Expired
Aug 28, 2008, 5:41 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 280737
FFWRAH
NCC069-127-281030-
/O.NEW.KRAH.FF.W.0066.080828T0737Z-080828T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
337 AM EDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NASH COUNTY IN CENTRAL NORTH CAROLINA
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 AM EDT

* AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN SHOWERS AND ISOALTED THUNDERSTORMS THAT ARE CONTINUOUSLY 
MOVING OVER EASTERN FRANKLIN AND NORTHWESTERN NASH COUNTIES.

* LOCATIONS THREATENED WITH FLOODING INCLUDE CENTERVILLE...CASTALIA
  AND AVENTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION.

LAT...LON 3616 7792 3587 7818 3589 7828 3621 7811

$$

14
2 follow-up statements
000 
WGUS72 KRAH 280917
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
517 AM EDT THU AUG 28 2008

NCC069-280925-
/O.CAN.KRAH.FF.W.0066.000000T0000Z-080828T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN NC-
517 AM EDT THU AUG 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN FRANKLIN 
COUNTY...

HEAVY RAINS HAVE MOVED OUT OF FRANKLIN COUNTY. THE FLASH FLOOD WATCH 
FOR EASTERN FRANKLIN COUNTY HAS BEEN CANCELLED. 

LAT...LON 3616 7792 3587 7818 3589 7828 3621 7811

$$

14
000 
WGUS72 KRAH 280941
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 AM EDT THU AUG 28 2008

NCC127-281000-
/O.CAN.KRAH.FF.W.0066.000000T0000Z-080828T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NASH NC-
541 AM EDT THU AUG 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN NASH 
COUNTY...

THE FLASH FLOOD WARNING FOR WESTERN NASH COUNTY HAS BEEN CANCELLED. 
SOME BRIEF HEAVY RAINS ARE STILL POSSIBLE EARLY THIS MORNING... 
PRODUCING SOME TEMPORARY PONDING OF WATER ON ROADWAYS. MOTORISTS 
SHOULD BE ON THE ALERT FOR THIS POTENTIAL DANGER DURING THE MORNING 
COMMUTE. 

LAT...LON 3616 7792 3587 7818 3589 7828 3621 7811

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:10 AM EDT, 27 minutes earlier.

Area forecast discussion, Aug 28, 3:10 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 AM EDT THU AUG 28 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST INTO
SATURDAY...ALTHOUGH WIDESPREAD HEAVY RAINS ARE NOT EXPECTED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 AM...
DEEP TROPICAL MOISTURE EXITING CENTRAL NORTH CAROLINA TO THE NORTH
AT THIS TIME. WITH PRECIPITABLE WATERS FALLING BELOW 1.5 INCHES
AND THE WIND FIELD WEAKENING... THUNDERSTORM ACTIVITY SHOULD
MOSTLY BE CONFINED TO THE AFTERNOON AND EVENING TODAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 240 AM...

BROAD MID AND UPPER LEVEL TROUGH WEAKENS FOR FRIDAY AND
SATURDAY... BUT ENOUGH MOISTURE PERSISTS TO KEEP SMALL RAIN
CHANCES IN THE FORECAST...MAINLY AFTERNOONS. AFTERNOON HIGHS
ABOVE NORMAL AT 85 TO 90. MORNING LOWS 65 TO 70.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 315 AM THURSDAY...

A LINGERING CHANCE OF SHOWERS MAINLY IN THE SOUTH SUNDAY...
OTHERWISE HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY BRINGING
DRIER AIR IN FROM THE NORTH... SPREADING SOUTH BY MONDAY. DRY
CONDITIONS SHOULD PREVAIL THROUGH MIDWEEK. HIGHS WILL BE IN THE MID
TO UPPER 80S. LOWS WILL BE IN THE 60S.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...

IFR TO LIFR CEILINGS WITH MVFR TO IFR VISIBILITIES WILL PERSIST
THROUGH THE OVERNIGHT HOURS IN RESPONSE TO LINGERING MOISTURE FROM
EARLIER RAIN... AND CONTINUING SHOWERS IN THE NORTHEAST. CEILINGS
WILL GRADUALLY LIFT BY LATE MORNING TO EARLY AFTERNOON TO IFR/MVFR
WITH VFR VISIBILITIES.

PERSISTENT BOUNDARY ACROSS THE AREA... COMBINED WITH MOIST NORTHEAST
FLOW WILL AID IN AT LEAST SCATTERED SHOWERS AND STORMS AGAIN
THURSDAY AND THURSDAY NIGHT. EARLY MORNING STRATUS AND FOG WILL ALSO
BE A POSSIBILITY.

TROUGHS/FRONT APPROACHING AND MOVING THROUGH THE REGION FRIDAY
THROUGH EARLY SUNDAY MORNING WILL GIVE A CHANCE FOR ISOLATED SHOWERS
AND STORMS. HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY BRINGING
DRIER AIR IN FROM THE NORTH... SPREADING SOUTH BY MONDAY...
RETURNING VFR CONDITIONS TO MOST OF THE TAF AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 28, 3:22 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
322 AM EDT THU AUG 28 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
322 AM EDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 12:40 AM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1240 AM EDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      BUTNER                  36.14N 78.77W
08/27/2008                   GRANVILLE          NC   LAW ENFORCEMENT

            GATE 1 ROAD WAS REPORTED FLOODED BY LAW ENFORCEMENT...
            NEAR I-85.

&&

BSD
Local storm report, Aug 28, 1:45 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TORNADO          5 NNE FREMONT           35.60N 77.93W
08/28/2008                   WILSON             NC   PUBLIC

            SEVERAL TREES REPORTED AND DOWN AND A BASKETBALL GOAL
            BLOWN OVER ALONG SOUTH BEAVER DAM ROAD... JUST NORTH OF
            THE WAYNE/WILSON COUNTY LINE.

&&

BSD
Local storm report, Aug 28, 1:47 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
147 AM EDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TORNADO          5 NNE FREMONT           35.60N 77.93W
08/28/2008                   WILSON             NC   PUBLIC

            SEVERAL TREES REPORTED DOWN AND A BASKETBALL GOAL BLOWN
            OVER ALONG SOUTH BEAVER DAM ROAD... JUST NORTH OF THE
            WAYNE/WILSON COUNTY LINE.

&&

BSD
Local storm report, Aug 28, 2:01 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
201 AM EDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TORNADO          4 NE FREMONT            35.58N 77.93W
08/28/2008                   WAYNE              NC   LAW ENFORCEMENT

            A LARGE BARN WAS DESTROYED NEAR THE WAYNE/WILSON COUNTY
            LINE... IN WAYNE COUNTY ALONG AYCOCK CHURCH ROAD.

&&

BSD
Local storm report, Aug 28, 2:13 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
213 AM EDT THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FLASH FLOOD      2 NE FUQUAY-VARINA      35.61N 78.78W
08/28/2008                   WAKE               NC   COUNTY OFFICIAL

            SUNSET LAKE ROAD FLOODED... NCDOT ON THE SCENE.

&&

BSD
Special weather statement, Aug 28, 2:22 AM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 AM EDT THU AUG 28 2008

NCZ010-011-027-028-043-280715-
EDGECOMBE-HALIFAX-NASH-WARREN-WILSON-
222 AM EDT THU AUG 28 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...HALIFAX...NASH...
EDGECOMBE AND WILSON COUNTIES THROUGH 315 AM EDT...

AT 224 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES SOUTHWEST OF LITTLETON TO MACCLESFIELD...
OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF WARRENTON TO 8 MILES
NORTHWEST OF FARMVILLE...MOVING NORTH AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PINETOPS...
LITTLETON...WHITAKERS...TARBORO...PRINCEVILLE...ENFIELD.

GUSTY WINDS OF 30 MPH...VERY HEAVY RAINFALL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:15 PM EDTFlash Flood WarningRAHDurham, Orange, Person3 hr
Aug 27, 9:13 PM EDTFlash Flood WarningRAHCumberland, Hoke, Moore, Scotland3 hr
Aug 27, 9:25 PM EDTFlash Flood WarningRAHHarnett, Lee, Moore3 hr
Aug 27, 9:38 PM EDTFlash Flood WarningRAHDurham, Granville, Person3 hr
Aug 27, 10:29 PM EDTFlash Flood WarningRAHChatham, Durham, Orange, Wake3 hr
Aug 28, 12:02 AM EDTFlash Flood WarningRAHPerson3 hr
Aug 28, 12:19 AM EDTFlash Flood WarningRAHHarnett, Wake81 min
Aug 28, 12:38 AM EDTFlash Flood WarningRAHGranville, Person2 hr
Aug 28, 1:10 AM EDTTornado WarningRAHWilson35 min
Aug 28, 1:20 AM EDTAreal Flood AdvisoryRAHNash, Wayne, Wilson64 min
Aug 28, 1:49 AM EDTAreal Flood AdvisoryRAHJohnston, Wake80 min
Aug 28, 12:44 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson91 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.